You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Diaphragm Disease of the Small Bowel: A Case Without Apparent Nonsteroidal Antiinflammatory Drug Use

Santolaria, Santos M.D.; Cabezali, Roger M.D.; Ortego, Javier M.D.; Castiella, Tomas M.D.; Salinas, Jose C. M.D.; Lanas, Angel M.D.

Journal of Clinical Gastroenterology:
Case Reports
Abstract

Background: Diaphragm-like strictures of the small bowel are an infrequent complication of the treatment of patients with nonsteroidal antiinflammatory drugs (NSAIDs).

Study: We report a patient with this condition in whom the use of NSAIDs was ruled out by both clinical history and objective blood testing of current aspirin use.

Results: He reported a history of recurrent episodes of colic abdominal pain during the past 25 years; he underwent three surgical operations for this condition. Before these symptoms, he had an undefined abdominal process with diarrhea, weight loss, and diffuse edema, which resolved spontaneously without reaching a diagnosis.

Conclusions: We suggest that diaphragm-like strictures might be developed as a nonspecific response to different damaging insults to the intestine and are not necessarily associated with NSAID use.

Author Information

From the Service of Gastroenterology (S.S., A.L.), the Department of Surgery (R.C., J.C.S.), and the Department of Pathology (J.O., T.C.), University Hospital “Lozano Blesa,” Zaragoza, Spain.

Submitted July 20, 1999.

Accepted October 8, 1999.

Address correspondence and reprint requests to Dr. Angel Lanas, Service of Gastroenterology, University Hospital, 50009 Zaragoza, Spain. E-mail: alanas@posta.unizar.es

© 2001 Lippincott Williams & Wilkins, Inc.